Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

On nonlinear delay differential equations


Author: A. Iserles
Journal: Trans. Amer. Math. Soc. 344 (1994), 441-477
MSC: Primary 34K05; Secondary 34K20, 34K25
MathSciNet review: 1225574
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We examine qualitative behaviour of delay differential equations of the form

$\displaystyle y\prime (t) = h(y(t),\;y(qt)),\quad y(0) = {y_0},$

where h is a given function and $ q > 0$. We commence by investigating existence of periodic solutions in the case of $ h(u,v) = f(u) + p(v)$, where f is an analytic function and p a polynomial. In that case we prove that, unless q is a rational number of a fairly simple form, no nonconstant periodic solutions exist. In particular, in the special case when f is a linear function, we rule out periodicity except for the case when $ q = 1/\deg p$. If, in addition, p is a quadratic or a quartic, we show that this result is the best possible and that a nonconstant periodic solution exists for $ q = \frac{1}{2}$ or $ \frac{1}{4}$, respectively. Provided that g is a bivariate polynomial, we investigate solutions of the delay differential equation by expanding them into Dirichlet series. Coefficients and arguments of these series are derived by means of a recurrence relation and their index set is isomorphic to a subset of planar graphs. Convergence results for these Dirichlet series rely heavily upon the derivation of generating functions of such graphs, counted with respect to certain recursively-defined functionals. We prove existence and convergence of Dirichlet series under different general conditions, thereby deducing much useful information about global behaviour of the solution.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 34K05, 34K20, 34K25

Retrieve articles in all journals with MSC: 34K05, 34K20, 34K25


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1994-1225574-4
PII: S 0002-9947(1994)1225574-4
Article copyright: © Copyright 1994 American Mathematical Society